Alert archive / Texas / Wind Advisories in 2023

Wind Advisory 5, NWS Austin/San Antonio, TX

March 16, 202332 counties in Texas

NWS Austin/San Antonio, TX issued this wind advisory at Mar 16, 2023, 9:30 AM CDT for 32 counties in Texas. It took effect at Mar 16, 2023, 9:00 PM CDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Mar 16, 2023, 9:30 AM CDT (14:30 UTC)
In effect from
Mar 16, 2023, 9:00 PM CDT
Expired
Mar 17, 2023, 11:08 AM CDT
In force
14 hr
Issued by
NWS Austin/San Antonio, TX
All 32 counties

Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Dimmit County, TX, Edwards County, TX, Fayette County, TX, Frio County, TX, Gillespie County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Lavaca County, TX, Lee County, TX, Llano County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Wilson County, TX, Zavala County, TX

The radar

The Austin/San Antonio radar (KEWX), 51 km from the middle of the area, began a volume at 14:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 2.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2023-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1088 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2023-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1088 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

907 
WWUS74 KEWX 161430
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
930 AM CDT Thu Mar 16 2023

TXZ171>173-183>194-202>209-218>225-228-170900-
/O.NEW.KEWX.WI.Y.0005.230317T0200Z-230317T1700Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Zavala-Frio-
Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
Including the cities of Llano, Burnet, Georgetown, Del Rio, 
Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, 
Blanco, San Marcos, Austin, Bastrop, Giddings, Brackettville, 
Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, 
La Grange, Crystal City, Pearsall, Pleasanton, Floresville, 
Karnes City, Gonzales, Cuero, Hallettsville, and Carrizo Springs
930 AM CDT Thu Mar 16 2023

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON CDT
FRIDAY...

* WHAT...North winds 20 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of south central Texas.

* WHEN...From 9 PM this evening to noon CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
100 
WWUS74 KEWX 170207 AAA
NPWEWX

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Austin/San Antonio TX
907 PM CDT Thu Mar 16 2023

TXZ171>173-183>194-202>209-218>225-228-171700-
/O.CON.KEWX.WI.Y.0005.000000T0000Z-230317T1700Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Zavala-Frio-
Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
Including the cities of Llano, Burnet, Georgetown, Del Rio, 
Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, 
Blanco, San Marcos, Austin, Bastrop, Giddings, Brackettville, 
Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, 
La Grange, Crystal City, Pearsall, Pleasanton, Floresville, 
Karnes City, Gonzales, Cuero, Hallettsville, and Carrizo Springs
907 PM CDT Thu Mar 16 2023

...WIND ADVISORY IS IN EFFECT UNTIL NOON CDT FRIDAY...

* WHAT...North winds 20 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of south central Texas.

* WHEN...Through noon CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
526 
WWUS74 KEWX 171608
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1108 AM CDT Fri Mar 17 2023

TXZ171>173-183>194-202>209-218>225-228-171715-
/O.CAN.KEWX.WI.Y.0005.000000T0000Z-230317T1700Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Zavala-Frio-
Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
Including the cities of Llano, Burnet, Georgetown, Del Rio, 
Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, 
Blanco, San Marcos, Austin, Bastrop, Giddings, Brackettville, 
Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, 
La Grange, Crystal City, Pearsall, Pleasanton, Floresville, 
Karnes City, Gonzales, Cuero, Hallettsville, and Carrizo Springs
1108 AM CDT Fri Mar 17 2023

...WIND ADVISORY IS CANCELLED...

North winds are now below advisory criteria and the advisory is
cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this wind advisory went out at Mar 16, 6:28 AM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Mar 16, 6:28 AM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
628 AM CDT Thu Mar 16 2023

...New AVIATION...

.SHORT TERM...
(Today through Friday)
Issued at 308 AM CDT Thu Mar 16 2023

Key Points...

...Isolated to widely scattered strong to severe storms possible
this afternoon through tonight with large hail and damaging wind
gusts the primary threats...

...Strong winds late this evening through midday on Friday behind a
cold front...

A weak mid level impulse passing by to our north and the low level
jet will provide lift for showers this morning. A few thunderstorms
are possible due to weak elevated instability. Breezy southerly flow
will gradually wane by midday as the surface pressure gradient
slackens.

A dryline mixes to the east into our area late this afternoon,
however recent models show it making less than progress to the east
than earlier runs by stalling it across Val Verde county. A mid
level trough moving east over the Central and Northern Plains forces
a strong cold front into the Hill Country, Edwards Plateau, and Val
Verde county this evening, the I-35 and US 90 corridors late evening
into the early overnight, then the Coastal Plains overnight. A
combination of heating this afternoon, the dryline, the low level
jet, and the cold front provide lift for showers and thunderstorms
this afternoon through tonight. Forecast MUCAPE of 1,500 to 2,500
J/Kg, mid level lapse rates of near 8C/km, and SFC-6km shear of 45
to 50 KTs continue to indicate a possibility of strong to severe
storms over all of South Central Texas, including Edwards Plateau,
Hill Country, I-35 corridor, Rio Grande and Coastal Plains. The
primary threat will be large hail and isolated damaging wind gusts
late this afternoon in supercells, then damaging wind gusts and
isolated large hail this evening into tonight in line segments.
Cannot rule out an isolated tornado or two. Heavy downpours can also
be expected with the stronger storms.

In wake of the frontal passage, strong northerly winds are expected
as surface high pressure builds into our area tonight into Friday.
Sustained winds of 20 to 30 mph with gusts of 35 to 50 mph can be
expected. A Wind Advisory will be needed for parts of our area. The
winds will slowly decrease Friday midday through afternoon as the
pressure gradient slackens. Some showers and possibly an isolated
thunderstorm will linger until around midday on Friday due to a weak
mid level impulse.

Relative humidities mixing into the teens and southwesterly winds of
15 to 20 mph across northwestern Val Verde county this afternoon may
produce elevated to near critical fire weather conditions there.
Relative humidities falling into the upper teens and 20s along with
the strong northerly winds noted above will create elevated to near
critical fire weather conditions across the northern Hill Country
and Edwards Plateau to Val Verde county Friday afternoon.

Warm, above normal high temperatures today on a mostly southerly
lower level flow will turn sharply colder and well below normal on
Friday due to strong cold advection within a strong northerly lower
level flow underneath extensive mid level clouds.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 308 AM CDT Thu Mar 16 2023

Synopsis: Blustery conditions will be in place by the beginning of
the period, and will continue through the weekend as several
reinforcing surges of post-frontal high pressure over the south-
central Plains keep a chilly air mass in place locally. Periods of
precipitation will accompany the cold surface temperatures thanks to
favorable forcing from depressed 500 mb heights and a 300 mb right
entrance region overhead. Said precip should remain in liquid form
across most of the area, although a few snow showers could mix in
across portions of Hill Country and the southern Edwards Plateau on
Saturday morning. The aforementioned mid and upper level pattern
will persist through Sunday, bringing additional rain chances across
our western zones. A mid level impulse will eject from the southern
Rockies and northern Mexico moving into Monday, bringing additional
chances for rainfall for the beginning of next week areawide.
Temperatures should finally begin to trend upward by Tuesday, when
surface winds turn southeasterly across the CWA.

Friday Night Through Saturday Morning: The biggest update in the
overnight forecast is the insertion of snow shower mentions across
portions of Hill Country and the southern Edwards Plateau. As has
been discussed in our last several forecast packages, potential for
spotty snow showers and/or pockets of a rain-snow mixture continues
to persist in the global deterministic and ensemble guidance suite.
Longer-fused mesoscale and CAM guidance, which is now beginning to
capture this portion of the long term period, also concurs with
these assessments, suggesting that a window of rain-snow mix could
develop over this portion of the CWA during this timeframe. Forecast
soundings from these solutions indicate an entirely frozen profile
above the 925-950 millibar level, with a very shallow layer of above
freezing temperatures immediately at the surface. It's unlikely that
any sort of appreciable melting will be able to occur over such a
short vertical distance, likely leading to some snowflakes reaching
the surface despite temperatures being a touch above freezing. We
have thus elected to make this addition in the overnight update, in
coordination with WFOs SJT and MAF. Precipitation should transition
back to all rain by late morning/early afternoon Saturday as
temperatures warm into the 40s.

Sunday Through Monday: Well below normal highs in the upper 40s and
low 50s will continue, along with rainfall chances. Expect the best
chances to be confined to the southern Edwards Plateau and Rio
Grande on Sunday, with activity overspreading the entirety of the
region on Monday as the disturbance discussed in the synopsis moves
overhead. All precip is expected to remain liquid through this
portion of the period.

Tuesday Through Wednesday: Slight chances of rainfall continue
primarily along and east of Interstate 35. High temperatures should
moderate beginning on Tuesday afternoon as winds turn southeasterly
across the area. Widespread readings in the 60s are currently
forecast for Tuesday, with warmer values in the 70s and low 80s on
Wednesday.

&&

.AVIATION...
(12Z TAFS)
Issued at 628 AM CDT Thu Mar 16 2023

IFR CIGs, except LIFR at KDRT, with restrictions to VSBY as an area
of SHRA moves from west to east this morning. Have kept TSRA mention
out of TAFs, as PROBs are minimal. After the SHRA move east of the
sites, CIGs rise to MVFR by midday, then VFR in the afternoon. S to
SE winds of 10 to 15 KTs at the I-35 sites and 5 to 10 KTs at KDRT
prevail. A cold front will bring another round of MVFR CIGs with
restrictions to VSBY due to SHRA/TSRA this evening into night with a
brief rise to VFR late tonight into early Friday morning. With
frontal passage, winds will shift to N and increase to 15 to 25 KTs
with gusts to 45 KTs possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              80  43  54  40 /  50  80  20   0
Austin Bergstrom Intl Airport  80  41  53  38 /  50  90  20  10
New Braunfels Muni Airport     82  44  54  40 /  50  90  20  10
Burnet Muni Airport            80  39  54  38 /  40  60  20   0
Del Rio Intl Airport           89  48  59  41 /  10  70  10  50
Georgetown Muni Airport        80  40  53  38 /  50  80  20   0
Hondo Muni Airport             85  44  56  39 /  40  80  10  30
San Marcos Muni Airport        80  42  53  39 /  50  90  20  10
La Grange - Fayette Regional   76  44  52  41 /  70 100  30  10
San Antonio Intl Airport       82  44  55  41 /  50  90  20  20
Stinson Muni Airport           83  46  55  41 /  40  90  20  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...04
Long-Term...Quigley
Aviation...04
Hazardous weather outlook, Mar 16, 3:21 AM CDT, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
321 AM CDT Thu Mar 16 2023

TXZ171>173-183>194-202>209-217>225-228-170830-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
321 AM CDT Thu Mar 16 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Periods of showers and thunderstorms are expected today through
tonight as a dryline and cold front move across our area. Severe
storms are possible across all of South Central Texas, including
the Edwards Plateau, Hill Country, I-35 corridor, Rio Grande and
Coastal Plains. The primary threats will be large hail and
isolated damaging wind gusts this afternoon, then damaging wind
gusts and isolated large hail this evening into tonight. Cannot
rule out an isolated tornado or two. Heavy downpours can also be
expected with the stronger storms.

Strong northerly winds will surge in behind the cold front later
this evening through Friday morning. Sustained winds of 20 to 30
mph and gusts of 35 to 50 mph are expected. A Wind Advisory will
likely be needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong northerly winds will linger Friday morning. Sustained
winds of 20 to 30 MPH and gusts of 35 to 45 mph are expected. A
Wind Advisory will likely be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Wind Advisories in Texas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.